New Mexico, 2016

Damaging Wind in New Mexico, August 6, 2016

August 6, 2016 · NWS ABQ · 1 event in 1 county or zone

Monsoon moisture continued to cross New Mexico and provided a scattered crop of showers and thunderstorms. One storm in particular was locally strong and drifted off the Sangre de Cristo Mountains into Las Vegas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Monsoon moisture continued to cross New Mexico and provided a scattered crop of showers and thunderstorms. One storm in particular was locally strong and drifted off the Sangre de Cristo Mountains into Las Vegas. A peak wind gust of 58 mph was reported at the airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 6, 4:30 PM MST, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 6, 4:30 PM MST, 2 hours 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
530 PM MDT SAT AUG 6 2016

.AVIATION...
00Z TAF CYCLE
Another active day of showers and thunderstorms through this
evening with primary aviation risks being gusty downburst winds
and heavy rain resulting in occasional MVFR cigs and vsbys.
Brief mountain obscurations. Storms will be most concentrated
along an axis from the southwestern corner to the northeastern
corner of the state with TEMPO TSRA at AEG...ABQ...SAF and LVS
the next couple of hours. VCTS or VCSH at the other terminal
sites. Activity will again diminish significantly between 03z
and 06z. Similar day expected Sunday.

&&

.PREV DISCUSSION...338 PM MDT SAT AUG 6 2016...
.SYNOPSIS...
Showers and thunderstorms with locally heavy rainfall will focus
over central New Mexico through this evening. Storm coverage will
decrease Monday and Tuesday before the next big surge of moisture
returns Wednesday. Temperatures will warm closer to normal Sunday
through Tuesday before cooling once again Wednesday. Some remnant
tropical moisture will attempt to work north into New Mexico by the
end of next week, increasing the potential for localized flooding.

&&

.DISCUSSION...
21Z water vapor loop showing the monsoon moisture plume getting the
squeeze play as a 593dm H5 center drifts west from TX and a deep
dry intrusion approaches from the west. 700-500mb layer winds have
strengthened within the stretch zone and become more SW to NE. This
is helping decrease the flash flood potential today. However, the
potential is still there with reported rainfall rates above 2"/hr
in a few areas early this afternoon. Storms are expected to shift
east toward the RGV and cover more of the eastern plains this
evening from a combo of convective outflows and stronger steering
flow.

Sunday will feature an even stronger squeeze play of the monsoon
plume into central NM. Model 700-500mb layer mixing ratios don't
trend much lower Sunday and PW values remain nearly the same w/i
the RGV. The overall coverage will decrease however potential for
heavy rainfall will still be there. The H5 center will drift west
more into southern NM and allow steering flow to become more WSW
to ENE.

Monday and Tuesday will trend drier for more of northern and central
NM as the deep dry airmass over the Great Basin slides over the H5
center across southern NM. Storms will favor southern high terrain
areas and steering flow will weaken. The flood threat should focus
mainly within Catron and Lincoln counties. Rising heights and dry
advection will favor temps warming back toward normal most areas.

Extended guidance continues to show a large scale upper trough
settling onto the west coast Wednesday through Friday while
abundant moisture shifts north along the Baja. Models differ on
the trajectory and depth of this moisture and whether or not the
remnant mid level circulation from Earl can redevelop into a new
system. For now will trend POPs back up near the high terrain and
lower temps slightly below normal late next week.

Guyer

&&

.FIRE WEATHER...
Our recent wet pattern will continue for a few hours into this
evening with more or less the usual drop off in activity
thereafter. Wetting rainfall late this afternoon into the
evening to be highest near and especially east of the Continental
Divide with the se and far east central plains the least active.

A similar pattern to today is expected Sun though wetting
footprints could be a little smaller and the individual cells
may be a little less numerous. temperatures may climb a little
higher...espec across the nw quarter to third of the state.

By Mon, high pressure aloft will build temporarily over south
NM. This will disrupt the moisture plume some, mostly in the north
and west central sections of NM where dewpoints and rh will fall
a little further in the afternoon. Elsewhere at least isolated to
scattered storms will still be the rule with the more numerous
coverage in the higher terrain. The effects of the disrupted
moisture plume may linger into Tue with less storm coverage, espec
north. This should be brief-lived though as the high shifts
back east Wed and Thu, allowing the better moisture to return to
much of the area. The pattern should become more active Wed through
at least Fri with healthy rounds of showers and storms. the only
thing that would lessen storm development would be if too much cloud
cover lingers much of the morn and even early afternoon.

43

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 6, 4:44 AM MST, 13 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
544 AM MDT SAT AUG 6 2016

NMZ501>540-071200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
544 AM MDT SAT AUG 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

STORMS THIS AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL WITH POTENTIAL FOR LOCALIZED FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STORMS ON SUNDAY AFTERNOON AND EVENING WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL WITH POTENTIAL FOR LOCALIZED
FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

11

In the hours before

Special weather statement, Aug 6, 4:38 PM MST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
538 PM MDT SAT AUG 6 2016

NMZ512-517-518-070030-
SANTA FE METRO AREA-LOWER CHAMA RIVER VALLEY-WEST SLOPES SANGRE DE
CRISTO MOUNTAINS-
538 PM MDT SAT AUG 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANTA FE COUNTY UNTIL 630
PM MDT...

AT 538 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR WHITE ROCK TO NEAR LOS CERRILLOS. MOVEMENT
WAS EAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SANTA FE...WHITE ROCK...POJOAQUE...ELDORADO AT SANTA FE...
CANADA DE LOS ALAMOS...LAMY...POJOAQUE PUEBLO...NAMBE PUEBLO...
TESUQUE AND LA CIENEGA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 25 BETWEEN MILE MARKERS 271 AND 294.
 HIGHWAY 285 BETWEEN MILE MARKERS 279 AND 290.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3598 10598 3546 10578 3540 10582 3539 10608
      3578 10621 3583 10617 3583 10619
TIME...MOT...LOC 2338Z 251DEG 15KT 3578 10616 3543 10605

50

The radar

The Albuquerque radar (KABX), 163 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, San Miguel

When
August 6, 6:33 PM MST to 6:36 PM MST
Where
San Miguel County, (Lvs)las Vegas Airport
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.660, -105.140

Las Vegas Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642283.